Ohio, 2022

Heavy Snow in Ohio, March 11 to 12, 2022

March 11 to 12, 2022 · NWS RLX · 9 events in 9 counties and zones

A cold front dropping down from the north collided with a low pressure system moving in from the Gulf of Mexico during the early morning hours of March 12th. Very cold temperatures took hold over the area with heavy snow initially developing after midnight.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front dropping down from the north collided with a low pressure system moving in from the Gulf of Mexico during the early morning hours of March 12th. Very cold temperatures took hold over the area with heavy snow initially developing after midnight. Significant bursts of snow just before dawn led to 5 to 8 inches across the Ohio River Valley with an additional few inches around sunrise. This resulted in multiple vehicle accidents and hazardous travel conditions that morning in southeast Ohio.

The bulk of the snow shifted to the east throughout the morning as the upper level disturbance aimed for the Atlantic Ocean. Lingering lake enhanced snow showers continued into the afternoon, producing bursts of additional snow for portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 11, 2:13 PM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Mar 11, 2:13 PM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
213 PM EST Fri Mar 11 2022

.SYNOPSIS...
A strong cold front moves through tonight with rain changing to
snow. Snow showers, windy, and cold on Saturday. Dry early next
week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 200 PM Friday...

A strong cold front currently across the midwest will move south
into our region late tonight, with precipitation starting across
southeast Ohio zones this evening. This will eventually collide
with a low pressure system forming in the base of an upper
trough across southern U.S., which will then move northeast
towards the area, with the center of the low tracking to the
south and east of the CWA. As colder air rushes in from the
north, combined with copious moisture from low moving up the
coast, rain will gradually change over to a heavy wet snow
overnight, with intense bursts of snow possible at times due to
enhanced areas of frontogenesis/forcing. Entire CWA should have
changed over to snow by early Saturday morning.

In addition, tightening pressure gradient as low moves up the
coast towards region will result in gusty winds at times,
particularly across the mountainous counties. In addition, the
cold air filtering into the region, will create wind chills in
the single digits to lower teens are wide Saturday, with wind
chill advisory criteria taking hold across the mountains.

Bulk of precipitation will taper off later in the day Saturday,
but upslope snow showers will continue across the higher
terrain, with a gradual transition to a higher snow to liquid
ratio content event as colder air takes hold. Elected to also
hold onto light snow shower potential in the afternoon/evening
hours across the lowlands longer than inherited forecast.

In addition, there could be snow squalls on Saturday,
particuarly after 15Z and into at least the early afternoon
hours, as steepening low level lapse rates/low level instability
develops. This will need to be monitored on Saturday for
potential travel hazards.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 200 PM Friday...

Upslope snow showers should continue into early Saturday night
with dry weather anticipated elsewhere. Current thinking is
that additional snowfall across the highest elevations should be
an inch or less.

High pressure centered to our south will then result in dry
weather through the remainder of the period. Another system will
pass by to our north on Sunday. However, no precipitation is
currently expected with it.

The combination of cold temperatures and wind may result in wind
chill values as low as -20 across the highest elevations
Saturday night. With the current warnings in effect, will not
issue any additional products and will highlight in the HWO.

Sunshine and southerly winds will then result in a warming
trend with readings in the upper 50s and low 60s across the
lowlands by Monday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1123 AM Friday...

Quiet weather is expected through late tuesday night as surface
high pressure and weak upper-level ridging is in control.

Models continue to indicate an upper level low will develop over
the lower Mississippi Valley on Tuesday before pushing off the
east coast on Thursday. An associated surface low is expected to
pass by well south of the region. However, the system may be
close enough for a few showers to push into our southern and
eastern counties Wednesday into early Thursday.

Dry weather is then anticipated for a short period until more
showers associated with a system approaching the area will move in
from the west Thursday night and Friday.

A warming trend is anticipated through the period with daytime
highs well above normal by Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 1240 PM Friday...

VFR conditions to start, however, after 03Z expect widespread
MVFR conditions to develop, with widespread IFR/LIFR after 08Z,
as rain, changing over to heavy snow, moves into the region.
There will be some improvement to MVFR/low VFR mainly across the
lowlands after 12-14Z, but mountainous regions/sites will likely
continue to see IFR or worse. Although conditions will generally
improve across the lowlands after 12-14Z, occasional snow
showers will create brief/localized IFR or worse conditions.

Winds, from the south-southwest this afternoon, will generally
increase and become gusty overnight, with gusts in the teens
to 20 kt range across lowlands and 20 to 40 kts across the
mountains. Winds will gradually shift to the northwest after
00Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of the onset of snow and associated
restriction could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR possible Saturday night in snow showers.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory from 1 AM to 10 PM EST Saturday for
     WVZ524.
     Winter Storm Warning from 7 PM this evening to 3 PM EST
     Saturday for WVZ005>011-014.
     Winter Storm Warning from 1 AM EST Saturday to 4 AM EDT Sunday
     for WVZ520-522-523-526.
     Winter Storm Warning from 1 AM to 10 PM EST Saturday for
     WVZ013-015>020-024>034-039-040-515>519-521-525.
OH...Winter Storm Warning from 7 PM this evening to 3 PM EST
     Saturday for OHZ066-067-075-076-083>087.
KY...Winter Storm Warning from 7 PM this evening to 3 PM EST
     Saturday for KYZ101>103-105.
VA...Winter Storm Warning from 1 AM to 10 PM EST Saturday for
     VAZ003-004.

&&

SYNOPSIS...JSH/SL
NEAR TERM...SL
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...SL
Hazardous weather outlook, Mar 11, 2:20 PM EST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
220 PM EST Fri Mar 11 2022

VAZ003-004-WVZ013-015>020-024>034-039-040-515>519-521-525-121930-
Dickenson-Buchanan-Lincoln-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Northwest Webster-Northwest Randolph-
220 PM EST Fri Mar 11 2022

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 10 PM EST SATURDAY...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-121930-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-
220 PM EST Fri Mar 11 2022

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 3 PM EST
SATURDAY...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

WVZ520-522-121930-
Southeast Nicholas-Southeast Webster-
220 PM EST Fri Mar 11 2022

...WINTER STORM WARNING IN EFFECT FROM 1 AM SATURDAY TO MIDNIGHT EST
SATURDAY NIGHT...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

WVZ524-121930-
Southeast Pocahontas-
220 PM EST Fri Mar 11 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 PM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

WVZ523-526-121930-
Northwest Pocahontas-Southeast Randolph-
220 PM EST Fri Mar 11 2022

...WINTER STORM WARNING IN EFFECT FROM 1 AM SATURDAY TO MIDNIGHT EST
SATURDAY NIGHT...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

In addition, cold temperatures and wind may result in wind chill
values as low as -20 Saturday night. A Wind Chill Advisory will
likely be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Perry

When
March 11, 7:00 PM EST to March 12, 1:54 PM EST
Where
Perry forecast zone
Reported by
Public
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Heavy Snow, Morgan

When
March 11, 7:00 PM EST to March 12, 1:54 PM EST
Where
Morgan forecast zone
Reported by
Public
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Heavy Snow, Athens

When
March 11, 7:00 PM EST to March 12, 1:54 PM EST
Where
Athens forecast zone
Reported by
Public
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Heavy Snow, Washington

When
March 11, 7:00 PM EST to March 12, 1:54 PM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

Heavy Snow, Vinton

When
March 11, 7:00 PM EST to March 12, 1:54 PM EST
Where
Vinton forecast zone
Reported by
Public
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Heavy Snow, Jackson

When
March 11, 7:00 PM EST to March 12, 1:54 PM EST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Heavy Snow, Gallia

When
March 11, 7:00 PM EST to March 12, 1:54 PM EST
Where
Gallia forecast zone
Reported by
Public
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Heavy Snow, Lawrence

When
March 11, 7:00 PM EST to March 12, 1:54 PM EST
Where
Lawrence forecast zone
Reported by
Public
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Heavy Snow, Meigs

When
March 11, 7:00 PM EST to March 12, 1:54 PM EST
Where
Meigs forecast zone
Reported by
Trained Spotter
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003464, 1003465, 1003466, 1003467, 1003468, 1003469, 1003470, 1003472, 1003473.